Alert archive / Iowa / Wind Advisories in 2009

Wind Advisory 1, NWS Des Moines, IA

January 23, 200927 counties in Iowa

NWS Des Moines, IA issued this wind advisory at Jan 23, 2009, 7:02 AM CST for 27 counties in Iowa. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Jan 23, 2009, 7:02 AM CST (13:02 UTC)
Expired
Jan 23, 2009, 11:00 AM CST
In force
4 hr
Issued by
NWS Des Moines, IA
All 27 counties

Black Hawk County, IA, Boone County, IA, Bremer County, IA, Butler County, IA, Calhoun County, IA, Carroll County, IA, Cerro Gordo County, IA, Crawford County, IA, Emmet County, IA, Franklin County, IA, Greene County, IA, Grundy County, IA, Hamilton County, IA, Hancock County, IA, Hardin County, IA, Humboldt County, IA, Kossuth County, IA, Marshall County, IA, Palo Alto County, IA, Pocahontas County, IA, Sac County, IA, Story County, IA, Tama County, IA, Webster County, IA, Winnebago County, IA, Worth County, IA, Wright County, IA

The radar

The Des Moines radar (KDMX), 97 km from the middle of the area, began a volume at 13:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 1.0 hours before the alert went out and 251 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2009-01-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2009-01-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -140 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
574 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
-140 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KDMX 231302
NPWDMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
702 AM CST FRI JAN 23 2009

IAZ004>007-015>017-023>028-033>039-044>050-231700-
/O.NEW.KDMX.WI.Y.0001.090123T1302Z-090123T1700Z/
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-
INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY...
NORTHWOOD...EMMETSBURG...GARNER...MASON CITY...POCAHONTAS...
HUMBOLDT...CLARION...HAMPTON...ALLISON...WAVERLY...SAC CITY...
ROCKWELL CITY...FORT DODGE...WEBSTER CITY...ELDORA...
GRUNDY CENTER...WATERLOO...DENISON...CARROLL...JEFFERSON...
BOONE...AMES...MARSHALLTOWN...TOLEDO
702 AM CST FRI JAN 23 2009

...WIND ADVISORY IN EFFECT UNTIL 11 AM CST THIS MORNING...

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 11 AM CST THIS MORNING. 

NORTHWEST WINDS AS HIGH AS 25 TO 35 MPH AND GUSTS AROUND 45 MPH
ARE LIKELY THIS MORNING. AS A RESULT OF THE STRONG WINDS...BLOWING
AND DRIFTING SNOW WILL OCCUR...REDUCING VISIBILITY TO ONE HALF
MILE AT TIMES IN THE OPEN AREAS.

A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

$$

MOYER

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this wind advisory went out at Jan 23, 5:34 AM CST, 1 hour 28 minutes earlier.

Area forecast discussion, Jan 23, 5:34 AM CST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
534 AM CST FRI JAN 23 2009

UDPATED AVIATION DISCUSSION

.SHORT TERM...TODAY
BIG STORY FOR TODAY IS THE LEADING EDGE OF ARCTIC HIGH PRESSURE THAT
WILL BE SURGING SOUTHEAST ACROSS IOWA...REMINDING US THAT IT IS
STILL JANUARY. THE PRIMARY SURFACE COLD FRONT IS ALREADY EAST OF THE
AREA...BUT THE REAL SURGE OF COLD ADVECTION DOES NOT REALLY BEGIN
ACROSS THE NORTH UNTIL CLOSER TO SUNRISE...AND FARTHER SOUTH AFTER
NOON. 850 MB TEMPS GO FROM -6C TO +6C NORTH-SOUTH AT 12Z TO -18C TO
-8C AT 00Z. EXCEPT FOR ONLY A COUPLE OF DEGREES OR SO OF RISE ACROSS
THE SOUTH THIS MORNING...TEMPERATURES WILL BE FALLING THROUGH THE
DAY. NORTHWEST WINDS WILL BE BRISK AND GUSTY...MAKING IT FEEL EVEN
COLDER. WITH THE INITIAL SURGE...WIND SPEEDS WILL LIKELY EXCEED 30
MPH WITH GUSTS CLOSE TO 45 MPH EARLY THIS MORNING. HOWEVER...THE
DURATION OF SUCH SPEEDS SHOULD BE TOO SHORT TO WARRANT AN ADVISORY.
WIND CHILL VALUES BY LATE AFTERNOON ACROSS THE NORTH WILL BE -10F TO
-20F. WILL HAVE SHALLOW LAYER OF STRATOCU MOVING OVERHEAD FOR MUCH
OF THE DAY WITH NEARLY NEUTRAL OMEGA IN THAT LAYER...BUT AS CLOUD
TEMPS FALL BELOW -10C...SCATTERED FLURRIES SEEM A REASONABLE BET.

.LONG TERM...TONIGHT THROUGH THURSDAY
ARCTIC HIGH PRESSURE WILL BUILD DOWN THE NORTHERN PLAINS INTO THE
MISSOURI RIVER VALLEY TONIGHT. THIS WILL PRECLUDE SNOW CHANCES AND
RESULT IN SLOWLY DECREASING WIND SPEEDS AND CLOUD COVER...AS WELL AS
CONTINUED COLD AIR ADVECTION. MINIMUM TEMPS ARE DIFFICULT TO PIN
DOWN TONIGHT AS COLD AIR ADVECTION WILL BE CONTINUOUS YET THERE ARE
INDICATIONS THAT SOME MID/HIGH CLOUDS MAY DEVELOP IN NORTHWESTERN
IOWA AFTER MIDNIGHT...INHIBITING RADIATIONAL COOLING SOMEWHAT. HAVE
STUCK CLOSE TO THE PREVIOUS FORECAST FOR LOWS. THE COMBINATION OF
DRAMATICALLY LOWER TEMPERATURES AND NORTHWEST WINDS WILL PRODUCE
WIND CHILLS OF -20 TO -30 ACROSS THE NORTH...PROMPTING A WIND CHILL
ADVISORY FOR TONIGHT. IN OUR WEST CENTRAL COUNTIES A COMBINATION OF
LIGHTER WINDS AND SLIGHTLY HIGHER LOW TEMPERATURES KEEPS THEM A BIT
ABOVE ADVISORY CRITERIA IN THIS FORECAST...BUT THAT WILL BE
MONITORED DURING UPDATES TODAY.

AFTER A COLD BUT QUIET DAY SATURDAY WITH HIGH PRESSURE NEARBY...OUR
NEXT POTENTIAL WEATHER MAKER WILL TAKE SHAPE IN THE FORM OF LOW
PRESSURE IN THE LEE OF THE ROCKIES ON SATURDAY NIGHT. FOR SEVERAL
DAYS THERE HAVE BEEN INDICATIONS OF A WIDE BAND OF MOISTURE/PRECIP
SETTING UP JUST NORTH OF THE 850 MB WARM FRONT...HOWEVER THERE ARE
DISAGREEMENTS AMONG VARIOUS FORECAST MODELS REGARDING
WHERE...WHEN...AND TO WHAT EXTENT THIS WILL OCCUR. THE GFS CONTINUES
TO BE THE MOST BULLISH...WITH MOST OTHER MODELS BEING LOWER AND MORE
INTERMITTENT WITH QPFS. THERE ARE SEVERAL REASONS FOR THIS. ONE IS
THAT THE GFS IS MOISTENING THE ATMOSPHERE MUCH MORE QUICKLY THAN ITS
PEERS ON SATURDAY NIGHT. GIVEN THE MAGNITUDE OF DRY AIR THAT WILL BE
IN PLACE TO OVERCOME...THE GFS SEEMS MUCH TOO QUICK TO DO SO
CONSIDERING WE WILL BE IN ZONAL WEST NORTHWESTERLY FLOW. ANOTHER
REASON IS THAT THE GFS IS SLIGHTLY FURTHER NORTH AND CLOSER TO OUR
AREA WITH THE 850 MB WARM FRONT THAN THE OTHER MODELS. AND
FINALLY...GFS FORECAST SOUNDINGS FOR SUNDAY INTO SUNDAY NIGHT SHOW A
PERSISTENT NEARLY SATURATED DENDRITIC LAYER EXTENDING FROM THE
SURFACE TO AROUND 600 MB. NAM FORECAST SOUNDINGS ARE LESS OPTIMISTIC
WITH SMALL POCKETS OF DRY AIR IN THE PROFILE AND SLIGHTLY WARMER
TEMPERATURES IN SOME LAYERS. WITH LITTLE IN THE WAY OF FORCING WITH
THIS SYSTEM...AND MOST OF THE SNOW PRODUCED BY RELATIVELY WEAK AND
INTERMITTENT LIFT WITHIN A DEEP...MOIST...AND COLD ATMOSPHERE...A
HIGH POP/LOW QPF EVENT APPEARS MOST LIKELY. SNOW RATIOS WILL BE
HIGH...PROBABLY 20-25 TO 1 IN SOME LOCATIONS...BUT THE QPFS SHOULD
REMAIN LOW ENOUGH TO PREVENT SIGNIFICANT ACCUMULATIONS. HOWEVER...IF
THE PROFILES DO END UP CLOSER TO THE GFS ESTIMATION ANYWHERE THEN
THEY MAY RECEIVE SOMEWHAT HIGHER SNOWFALL AMOUNTS.

AS SURFACE HIGH PRESSURE BUILDS IN SNOW WILL COME TO AN END MONDAY
NIGHT. A WEAK MID-LEVEL TROUGH PASSING OVER COULD PROVIDE SOME
FLURRIES OR ISOLATED LIGHT SNOW SHOWERS...BUT MEASURABLE SNOW
APPEARS UNLIKELY. THE ECMWF MODEL HAD BEEN MUCH STRONGER WITH THIS
TROUGH PRODUCING A SURFACE CYCLONE ON THE 12Z RUN...BUT HAS CALMED
DOWN SIGNIFICANTLY ON THE 00Z RUN AND IS NOW IN LINE WITH OTHER
FORECAST MODELS. THE WEATHER SHOULD REMAIN UNEVENTFUL UNTIL
WEDNESDAY WHEN ANOTHER COLD FRONT COMES THROUGH PROVIDING A
REINFORCING SHOT OF COLDER AIR.

&&

.AVIATION...23/12Z
COLD ADVECTION AND STRATOCU REGIME SETTING IN FOR THE TAF SITES
TODAY. EXPECT MVFR CEILINGS THRU AT LEAST 00Z...WITH POTENTIAL FOR
IFR VSBY THRU 18Z AT KFOD AND KMCW FROM BLSN HZ OR BR. THERE IS
CERTAINLY A CHANCE FOR FLURRIES THROUGH THE DAY...BUT ANY FLAKE FALL
IS NOT EXPECTED TO LOWER VSBY BELOW 6SM. NW WINDS WILL HAVE SOME
GUSTO TO THEM...WITH SLOW DIMINISHING AFTER 22Z. IMPROVEMENT TO VFR
AFT 00Z AND WINDS SUBSIDING UNDER 15KT AFT 06Z.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
WIND CHILL ADVISORY FROM 9 PM THIS EVENING TO 9 AM CST SATURDAY FOR
BLACK HAWK-BREMER-BUTLER-CERRO GORDO-EMMET-FRANKLIN-GRUNDY-HAMILTON-
HANCOCK-HARDIN-HUMBOLDT-KOSSUTH-MARSHALL-PALO ALTO-POCAHONTAS-STORY-
TAMA-WEBSTER-WINNEBAGO-WORTH-WRIGHT.

&&

SHORT TERM...MOYER
AVIATION...MOYER
LONG TERM...LEE
Hazardous weather outlook, Jan 23, 4:43 AM CST, 2 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
443 AM CST FRI JAN 23 2009

IAZ004>007-015>017-023>028-035>039-048>050-241200-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-WEBSTER-
HAMILTON-HARDIN-GRUNDY-BLACK HAWK-STORY-MARSHALL-TAMA-
443 AM CST FRI JAN 23 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

WINDY CONDITIONS AND AN ARCTIC AIR MASS ARRIVING TODAY WILL
COMBINE FOR A PERIOD OF DANGEROUSLY COLD WIND CHILLS TONIGHT. WIND
CHILL VALUES WILL BOTTOM OUT AT 20 TO 30 BELOW ZERO EARLY
SATURDAY MORNING...WITH THE LOWEST VALUES TOWARD THE MINNESOTA
BORDER.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

DANGEROUSLY COLD WIND CHILLS OF 20 TO 30 BELOW ZERO WILL CONTINUE
UNTIL SHORTLY AFTER SUNRISE SATURDAY MORNING BEFORE SLOWLY
IMPROVING.

ANOTHER PERIOD OF WIND CHILLS AROUND 20 BELOW ZERO WILL AFFECT
AREAS NORTH OF HIGHWAY 20 ON SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

IAZ033-034-044>047-057>062-070>075-081>086-092>097-241200-
SAC-CALHOUN-CRAWFORD-CARROLL-GREENE-BOONE-AUDUBON-GUTHRIE-DALLAS-
POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-
ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-
WAYNE-APPANOOSE-DAVIS-
443 AM CST FRI JAN 23 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

WINDY CONDITIONS AND AN ARCTIC AIR MASS ARRIVING TODAY WILL
COMBINE FOR A PERIOD OF DANGEROUSLY COLD WIND CHILLS TONIGHT. WIND
CHILL VALUES WILL BOTTOM OUT AT 10 TO 20 BELOW ZERO EARLY SATURDAY
MORNING...WITH THE LOWER VALUES TOWARD THE INTERSTATE 80 CORRIDOR.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

DANGEROUSLY COLD WIND CHILLS OF 10 TO 20 BELOW ZERO WILL CONTINUE
UNTIL SHORTLY AFTER SUNRISE SATURDAY MORNING.

THERE WILL BE CHANCES OF SNOW ACROSS THE AREA FROM LATE SATURDAY
NIGHT THROUGH SUNDAY NIGHT. LIGHT TO MODERATE SNOW ACCUMULATIONS
ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

LEE

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 23, 3:38 AM CSTWind Chill AdvisoryDMXAppanoose, Audubon, Black Hawk, Boone, Bremer, Butler and 35 more32 hr
Jan 23, 9:39 AM CSTWinter Weather AdvisoryDMXBlack Hawk, Boone, Bremer, Butler, Calhoun, Carroll and 21 more4 hr
Jan 23, 2:15 PM CSTWinter Weather AdvisoryDMXBlack Hawk, Bremer, Butler, Cerro Gordo, Emmet, Franklin and 10 more4 hr

Nearby

Wind Advisories in Iowa, 2009Every wind advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.